Intravitreal bevacizumab is a frequently used antivascular endothelial growth factor medication in the United States, but its off-label use is associated with risks associated with the compounding preparation.Objective
To determine the incidence of presumed silicone oil droplets after intravitreal bevacizumab was prepared in insulin syringes by a compounding pharmacy.Design, Setting, and Participants
A retrospective review was conducted of 60 patients who experienced intravitreal silicone oil droplets in the eye after intravitreal bevacizumab injections from a single specialist practice from October 1, 2015, to November 30, 2016. Bevacizumab, 1.25 mg/0.05 mL, was delivered in insulin syringes with a 31-gauge needle.Main Outcomes and Measures
Small, round clear spheres in vitreous on dilated biomicroscopic retinal examination.Results
Over a 14-month period involving 6632 intravitreal bevacizumab injections, 60 cases (35 [58%] women) of intravitreal silicone droplets were identified. Mean [SD] age of the patients was 80  years; the population comprised 48 white, 9 Asian, and 3 Hispanic patients. The incidence of silicone oil droplet injections was 0.03% (1 of 3230) from October 2015 to April 2016 and 1.7% (59 of 3402) from May to November 2016 (Fisher exact test, P < .001; odds ratio [OR], 57; 95% CI, 9.8-2260). From May to November 2016, nonpriming the syringe before the intravitreal injection had a higher risk of intravitreal silicone oil droplets compared with priming the syringe (6.4% [47 of 739] vs 0.5% [12 of 2627]; Fisher exact test, P < .001; OR, 15.1; 95% CI, 7.9-33.4). Among the 60 cases, 41 patients (68%) were symptomatic, and the main symptom was floaters with spots of light. Among the patients with floaters, 36 (88%) improved over time (range, 2-8 months) despite the silicone droplets still being present on ophthalmoscopic examination.Conclusions and Relevance
An increase in intravitreal silicone oil associated with bevacizumab prepared with insulin syringes was documented. Priming the syringe before injection was associated with a lower frequency of this complication. These findings suggest that physicians should counsel their patients on the risk of floaters with intravitreal bevacizumab preloaded in insulin syringes.